Alert archive / Georgia / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Columbia, SC

September 17, 20205 counties in Georgia; Aiken County, Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this flash flood warning at Sep 17, 2020, 8:30 AM EDT for 5 counties in Georgia; Aiken County, Edgefield County, McCormick County, South Carolina. It was in force for 3 hr. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2020, 8:30 AM EDT (12:30 UTC)
Expired
Sep 17, 2020, 11:30 AM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC

The radar

The Robins AFB radar (KJGX), 118 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 8:58 AM EDTFLASH FLOOD2 Nne Fort Gordon, GAROAD FLOODED.
Sep 17, 9:01 AM EDTFLASH FLOOD1 Wsw Augusta, GAMILLEDGEVILLE ROAD - VEHICLES PARTIALLY UNDERWATER.
Sep 17, 9:08 AM EDTFLASH FLOOD1 Ne Augusta, GAFLOODED ROAD.
Sep 17, 9:08 AM EDTFLASH FLOOD2 N Grovetown, GAHORIZON SOUTH PARKWAY CLOSED DUE TO FLOODING.
Sep 17, 9:25 AM EDTFLASH FLOOD1 N Augusta, GAREPORT AND PICTURES OF FLOODED STREET WITH STRANDED VEHICLES RECEIVED VIA SOCIAL MEDIA IN AUGUSTA.
Sep 17, 9:25 AM EDTFLASH FLOOD2 Nw Augusta, GAMCDOWELL STREET - ROAD BLOCKED AND CARS UNDERWATER.
Sep 17, 9:30 AM EDTFLASH FLOOD3 Nne Martinez, GAPRIVATE DAM OVERFLOWING AT THE INTERSECTION OF POINT COMFORT AND OLD STEVENS CREEK ROADS.
Sep 17, 9:43 AM EDTFLASH FLOOD3 Se Martinez, GAWALTON WAY - BACKYARD FLOODED.
Sep 17, 9:44 AM EDTFLASH FLOOD3 W Grovetown, GAREYNOLDS FARM ROAD CLOSED DUE TO FLOODING.
Sep 17, 9:45 AM EDTFLASH FLOODWaynesboro, GABURKE COUNTY EM REPORTS FLASH FLOODING WITH IMPASSABLE ROADS, STRANDED MOTORISTS, AND WATER ENTERING BUILDINGS IN AND AROUND WAYNESBORO. LOCATIONS INCLUDE: PERRY STREET, SHADRACK STREET, N. LIBERTY STREET, BARRON STREET, BRENTWOOD NURSING HOME, SPRING VALLEY R
Sep 17, 10:00 AM EDTFLASH FLOOD2 N Martinez, GAFLOODING IN FOREST CREEK SCHOOL DISTRICT.
Sep 17, 10:15 AM EDTFLASH FLOOD3 Nnw Martinez, GALAKE OVERFLOWING.
Sep 17, 10:30 AM EDTFLASH FLOOD1 N Martinez, GAPASS BETWEEN BAKERS FERRY AND BOULDER TRAIL CLOSED DUE TO FLOODING.
Sep 17, 11:00 AM EDTFLOOD1 Nne Martinez, GACOLUMBIA COUNTY EM REPORTS REEDS CREEK PARK ON FURYS FERRY ROAD CLOSED DUE TO FLOODING.
Sep 17, 11:00 AM EDTHEAVY RAIN 4.622 Nne Evans, GACOLUMBIA COUNTY EM REPORTED TOTAL RAINFALL RECEIVED SO FAR AS OF 11 AM, 4.62 INCHES. 1.95 INCHES RECEIVED IN THE LAST 3 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WGUS52 KCAE 171230
FFWCAE
GAC033-073-181-189-245-SCC003-037-065-171530-
/O.NEW.KCAE.FF.W.0012.200917T1230Z-200917T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
830 AM EDT Thu Sep 17 2020

The National Weather Service in Columbia has issued a

* Flash Flood Warning for...
  Burke County in east central Georgia...
  Columbia County in east central Georgia...
  Southeastern Lincoln County in east central Georgia...
  Central McDuffie County in east central Georgia...
  Richmond County in east central Georgia...
  Southwestern Aiken County in central South Carolina...
  Southwestern Edgefield County in central South Carolina...
  Southeastern McCormick County in central South Carolina...

* Until 1130 AM EDT.

* At 830 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Between 1.5 and 3 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  North Augusta, Grovetown, Evans, Thomson, Waynesboro, Fort Gordon, 
  Martinez, Hephzibah, Harlem, Midville, South Augusta, Augusta 
  Mall, Village Plaza Shopping Center, Daniel Field, Glendale, 
  Augusta Regional Airport, McBean, Summerville, Midtown and Augusta 
  National Golf Club.

This includes the following highways...
	Interstate 520 in Georgia between mile markers 1 and 12.
	Interstate 20 in South Carolina between mile markers 0 and 1.
	Interstate 20 in Georgia between mile markers 173 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

&&

LAT...LON 3374 8254 3373 8206 3300 8182 3292 8197
      3292 8208 3288 8212 3284 8214 3281 8222
      3283 8232 3294 8227 3306 8229 3323 8223
      3331 8233 3331 8239 3334 8246 3365 8253
      3366 8251 3364 8248

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1.5-3 INCHES IN 2 HOURS 

$$

CAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 4:55 AM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 17, 4:55 AM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
455 AM EDT Thu Sep 17 2020

.SYNOPSIS...
Tropical Depression Sally will continue weakening as it moves
from southern Alabama this morning through Georgia early this
afternoon and the Midlands this evening. The remnants will move
north of the area tonight and continue tracking northeastward
and into the Atlantic Basin Friday afternoon. Rainfall will
continue through the day and into tonight with heavy rainfall
expected and times. Early this weekend another cold front will
bring in much cooler and drier air to the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Remnants of Sally will dominate the forecast area through
tonight with heavy rainfall and potential flash flooding
remaining at the forefront of the forecast. Currently Sally is
over southern Alabama and will continue tracking northeastward
through the day and move through the CSRA and Midlands this
evening into early tonight then north of the area overnight.
Along with Sally is a frontal boundary which will push northward
into the forecast area early today then continue moving
northward with the remains of Sally through tonight. Heavy
rainfall and potential for flash flooding remain the focus with
a lower potential for tornadoes as the instability and helicity
parameters struggle to align today.

The heavy rain threat is drive by 850 mb flow around 40 knots
advecting significant moisture into the area through the day
along with isentropic ascent over the frontal boundary. When
combined with a bit of orographic lift...especially over the
western Midlands into the Upstate...the largest area of concern
emerges along and north of the I-20 corridor. Areas along and
south of I-20 are a concern for any rain bands which develop
offshore and move into the area from late morning through the
afternoon. These will be narrower lines however there is
potential for localized heavy rain in the eastern Midlands as
well. Majority of the rainfall will occur through this evening
with amounts ranging from 3 inches in the eastern Midlands to 5
inches in the western Midlands and much of the CSRA. With the
clouds and rain high temperatures will be limited to the mid 70s
to low 80s.

Tonight the remnants of Sally will push north of the forecast
area be along the VA Coast by daybreak Friday. Rainfall will
begin tapering off from south to north overnight as 850 mb flow
turns westerly by midnight then to northerly during the early
morning hours. This will cut off moisture advection into the
area limiting rainfall to moisture which can reach the western
side of Sally's weakening remains. Rainfall totals overnight
will range from around one quarter inch in the CSRA to an inch
and a quarter in the Pee Dee. Low temperatures tonight will be
in the upper 60s to low 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Concern for Friday will shift from rainfall to river flooding
with several area lakes and rivers expected to be near or above
flood stage. By Friday night the deepest moisture will be well
to the NE of the area as the remnants of Sally continue to
accelerate. PWATs will drop to below 1.5 inches across the area
with forecast soundings showing a large influx of dry air moving
into the 700-500mb layer with a subsidence inversion
developing. Some showers will be possible Friday night,
especially closer to the SC coast where moisture will be higher.
Overnight lows drop into the upper 50s in the northern area and
60s elsewhere.

Saturday will begin a significant pattern change across the area as
strong high pressure will be centered near the Great Lakes with
ridging into the SE. This will lead to breezy NE winds developing as
a much cooler and drier airmass dominates. An upper level trough
axis may keep the upper flow out of the SW leading to some lingering
moisture but this will likely help to limit solar insolation and
keep temperatures down as well with highs in the upper 60s to low
70s. Most of the area should remain dry although some models to
indicate that maybe this NE flow isn't quite as strong Saturday
which may allow lower level moisture to stick around for a bit and
lead to chances for showers in the far southern portion of the area.
Does seem likely that most of the area will stay dry for the
majority of the day, however. Saturday night, winds will remain
breezy, continuing to support cold air advection with lows dropping
into the 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A subtle change Sunday as the center of the high moves into the NE
US, allowing for cooler air to funnel down the Lee side of the
Appalachians. The upper level trough will begin to depart which will
shift the deeper flow to out of the NW bringing much dry air to the
entire atmospheric column. Highs slightly cooler Sunday, mostly
in the mid 60s to near 70 with a cool NE breeze making you
forget it's still summer. The high will continue to drift down
over our area which will lead to more sunshine as well as weaker
winds across the area. The airmass will modify through midweek
with temperatures gradually rising, although still around 5
degrees below average by Wednesday. Overnight lows will drop
into the low to mid 50s with plenty of cooler spots seeing their
first sub-50 degree night since spring.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
MVFR/IFR conditions have deteriorated to IFR/LIFR and will
continue as Tropical Depression Sally crosses southeastern
Alabama and Georgia. On and off showers are expected prior to
sunrise, with some periods of heavy rain. Coverage will start to
increase as Sally moves closer, moving into the AGS/DNL area
late Thursday afternoon with gusty winds. Some gusts around
15-20kts possible especially in the afternoon. Isolated
thunderstorms during the late afternoon/evening. Could see some
brief periods of MVFR, but will be IFR for the majority of the
day at Augusta terminals. Conditions will improve ever so
slightly then deteriorate once again tonight to IFR/LIFR. NE
winds 5-10kts today will increase and veer SE/S once the
boundary lifts to our northeast.

EXTENDED AVIATION OUTLOOK...Heavy rain, and
associated MVFR to IFR conditions, expected Thursday night,
possibly into Friday morning, as the remnant tropical low, and
associated moisture, track east across our region. Drier air
will enter the region behind the low and is expected to provide
VFR conditions this weekend into early next week.

&&

.HYDROLOGY...
The heavy rainfall associated with Tropical Depression Sally
will lead to some minor to moderate river flooding along several
rivers of the Midlands and CSRA. Rivers have already been rising
due to reservoir operations in anticipation of the heavy
rainfall. Expect rivers to continue to rise has the rainfall
increasing on Thursday. Expect the major rivers to crest from
Friday into the weekend. This includes the Pee Dee, Enoree,
Congaree, Wateree, Saluda and Stevens Creek.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from 8 AM EDT this morning through Friday
     morning for GAZ040-063>065-077.
SC...Flash Flood Watch from 8 AM EDT this morning through Friday
     morning for SCZ016-018-020>022-025>031-035>038-041-115-
     116.

&&
Hazardous weather outlook, Sep 17, 5:02 AM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
502 AM EDT Thu Sep 17 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
180915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
502 AM EDT Thu Sep 17 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 9:22 AM EDTFlash Flood WarningCAEBurke, Richmond3 hr
Sep 16, 11:22 PM EDTRiver Flood AdvisoryCAELexington, Richland46 hr
Sep 17, 7:56 AM EDTTornado WarningCAERichland, Sumter34 min
Sep 17, 8:09 AM EDTTornado Warning Tornado observedCAECalhoun, Richland, Sumter21 min
Sep 17, 9:33 AM EDTTornado WarningCAECalhoun, Orangeburg27 min
Sep 17, 9:46 AM EDTRiver Flood WarningCAECalhoun, Lexington, Richland35 hr
Sep 17, 9:46 AM EDTRiver Flood WarningCAECalhoun, Richland3 days
Sep 17, 9:46 AM EDTRiver Flood WarningCAEEdgefield, McCormick12 hr
Sep 17, 10:00 AM EDTTornado WarningCAECalhoun, Clarendon, Orangeburg45 min
Sep 17, 10:28 AM EDTFlash Flood WarningCAEBamberg, Calhoun, Clarendon, Orangeburg, Richland, Sumter3 hr
Sep 17, 10:38 AM EDTFlash Flood WarningCAEAiken, Bamberg, Barnwell, Calhoun, Fairfield, Kershaw and 6 more3 hr
Sep 17, 10:44 AM EDTTornado WarningCAEClarendon, Sumter46 min
Sep 17, 11:01 AM EDTTornado WarningCAEClarendon, Sumter29 min
Sep 17, 11:27 AM EDTTornado WarningCAELee, Sumter48 min
Sep 17, 11:44 AM EDTTornado WarningCAECalhoun, Clarendon, Orangeburg, Sumter46 min
Sep 17, 12:06 PM EDTFlash Flood WarningCAEClarendon, Kershaw, Lee, Richland, Sumter3 hr
Sep 17, 12:39 PM EDTTornado WarningCAEClarendon, Sumter33 min
Sep 17, 12:56 PM EDTTornado WarningCAECalhoun, Clarendon, Orangeburg36 min
Sep 17, 1:11 PM EDTTornado WarningCAESumter49 min
Sep 17, 1:34 PM EDTFlash Flood WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter3 hr
Sep 17, 2:37 PM EDTSevere Thunderstorm WarningCAELee, Sumter23 min
Sep 17, 2:52 PM EDTSevere Thunderstorm WarningCAEClarendon40 min
Sep 17, 3:02 PM EDTTornado WarningCAEClarendon, Sumter28 min
Sep 17, 3:19 PM EDTFlash Flood WarningCAEClarendon, Lee, Sumter3 hr
Sep 17, 5:45 PM EDTAreal Flood AdvisoryCAEClarendon, Orangeburg, Sumter60 min
Sep 17, 6:08 PM EDTSpecial Weather StatementCAEClarendon22 min

Nearby

Flash Flood Warnings in Georgia, 2020Flash Flood Warnings in South Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.